Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Analysis of the Wu metric. I: The case of convex Thullen domains

Authors: C. K. Cheung and Kang-Tae Kim
Journal: Trans. Amer. Math. Soc. 348 (1996), 1429-1457
MSC (1991): Primary 32H20
MathSciNet review: 1357392
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present an explicit description of the Wu metric on the convex Thullen domains which turns out to be the first natural example of a purely Hermitian, non-Kählerian invariant metric. Also, we show that the Wu metric on these Thullen domains is in fact real analytic everywhere except along a lower dimensional subvariety, and is $C^{1}$ smooth overall. Finally, we show that the holomorphic curvature of the Wu metric on these Thullen domains is strictly negative where the Wu metric is real analytic, and is strictly negative everywhere in the sense of current.

References [Enhancements On Off] (What's this?)

  • 1. L. Ahlfors, An extension of Schwarz's lemma, Trans. Amer. Math. Soc. 43 (1938), 359--364.
  • 2. K. Azukawa and M. Suzuki, The Bergman metric on a Thullen domain, Nagoya Math. J. 89 (1983), 1--11. MR 84m:32030
  • 3. E. Bedford and S. Pinchuk, Domains in ${\mathbb C} ^{2}$ with noncompact holomorphic automorphism groups, Math. USSR Sbornik 63 (1989), 141--151. MR 89d:32054
  • 4. S. Bergman, The kernel function and conformal mapping, (2nd ed.), Mathematical Surveys, No. 5, Amer. Math. Soc., Providence, R.I., 1970. MR 58:22502
  • 5. J. Bland, The Einstein-Kähler metric on $\{|z|^{2}+|w|^{2p}<1\}$, Michigan Math. J. 33 (1986), 209--220. MR 87i:32036
  • 6. B. Blank, D. Fan, D. Klein, S. Krantz, D. Ma, and M. Pang, The Kobayashi metric of a complex ellipsoid in ${\mathbb C} ^{2}$, Experimental Mathematics 1 (1992)), 47--55. MR 93h:32032
  • 7. D. Burns, S. Shnider, R. Wells, On deformations of strictly pseudoconvex domains, Invent. Math. 46 (1978), 237--253. MR 58:1265
  • 8. S.Y. Cheng and S.T. Yau, On the existence of a complete Kähler metric on non-compact complex manifolds and the regularity of Fefferman's equation, Comm. Pure Appl. Math. 33 (1980), 507--544. MR 82f:53074
  • 9. M. Jarnicki and P. Pflug, Invariant distance and metrics in complex analysis, Walter de Gruyter, Berlin, 1993. MR 94k:32039
  • 10. F. John, Extremum problems with inequalities as subsidiary conditions, Studies and Essays Presented to Richard Courant, Interscience, New York (1948), 187--204. MR 10:719b
  • 11. K. Kim, Domains in ${\mathbb C} ^{n}$ with a piecewise Levi flat boundary which possess a noncompact automorphism group, Math. Ann. 292 (1992), 575--586. MR 93h:32024
  • 12. K. Kim and J. Yu, Boundary behavior of the Bergman curvature in the strictly pseudoconvex polyhedral domains, Pacific J. Math., (to appear).
  • 13. P. Klembeck, Kähler metrics of negative curvature, the Bergman metric near the boundary and the Kobayashi metric on smooth bounded strictly pseudoconvex sets, Indiana Univ. Math. J. (1978), 275--282. MR 57:3455
  • 14. S. Kobayashi, Hyperbolic manifolds and holomorphic mappings, Marcel Dekker, New York, 1970. MR 43:3503
  • 15. S. Kobayashi and K. Nomizu, Foundations of Differential Geometry, Volume II, Interscience Publishers, New York, 1969. MR 38:6501
  • 16. L. Lempert, La métrique de Kobayashi et la representation des domains sur la boule, Bull. Soc. Math. France 109 (1981), 427--474. MR 84d:32036
  • 17. Y.C. Lu, Holomorphic mappings of complex manifolds, J. Diff. Geom. 3 (1968), 292-313. MR 40:3482
  • 18. B. Wong, Characterization of the unit ball in ${\mathbb C} ^{n}$ by its automorphism group, Invent. Math. 41 (1977), 253--257. MR 58:11521
  • 19. H. Wu, A remark on holomorphic sectional curvature, Indiana Univ. Math. J. 22 (1972-1973), 1103-1108. MR 47:4191
  • 20. ------, Old and new invariant metrics, Several complex variables: Proc. of Mittag-Leffler Inst. 1987-88 (J.E. Fornaess ed.) Math. Notes, Princeton Univ. Press 38 (1993), 640--682. MR 94a:32038
  • 21. ------, Unpublished Notes.
  • 22. S. T. Yau, A general Schwarz lemma for Kähler manifolds, American J. Math. 100 (1978), 197-203. MR 58:6370

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 32H20

Retrieve articles in all journals with MSC (1991): 32H20

Additional Information

C. K. Cheung
Affiliation: Department of Mathematics, Boston College, Chestnut Hill, Massachusetts 02167
Email: cheung/

Kang-Tae Kim
Affiliation: Department of Mathematics, Pohang University of Science and Technology, Pohang, 790-784 South Korea

Keywords: Kobayashi metric, invariant Hermitian metric, hyperbolic complex manifold, smoothness, holomorphic curvature
Received by editor(s): February 6, 1995
Additional Notes: Research of the second named author is supported in part by grants from Pohang University of Science and Technology and GARC of Seoul National University.
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society